Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 92, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 20, 2023, 5:11 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2023, 5:11 PM CDT (22:11 UTC)
- Expired
- Apr 20, 2023, 5:32 PM CDT
- In force
- 21 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iron County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 525 m²/s²
- 0-3 km storm-relative helicity
- 558 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
075
WUUS53 KLSX 202211
SVRLSX
MOC093-179-202300-
/O.NEW.KLSX.SV.W.0092.230420T2211Z-230420T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
511 PM CDT Thu Apr 20 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Eastern Iron County in southeastern Missouri...
Eastern Reynolds County in southeastern Missouri...
* Until 600 PM CDT.
* At 511 PM CDT, a severe thunderstorm was located near Ellington,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ironton, Reynolds, Ellington, Pilot Knob, Arcadia, Glover, Roselle,
Centerville, Corridon, Redford, Hogan, Black, Granite, Chloride,
and Lesterville.
This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3717 9099 3729 9115 3772 9087 3765 9065
3764 9065 3764 9061 3762 9053 3760 9053
3760 9055 3753 9055
TIME...MOT...LOC 2211Z 224DEG 45KT 3729 9100
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore2 follow-up statements
778
WWUS53 KLSX 202224
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
524 PM CDT Thu Apr 20 2023
MOC093-179-202300-
/O.CON.KLSX.SV.W.0092.000000T0000Z-230420T2300Z/
Iron MO-Reynolds MO-
524 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN IRON AND NORTHEASTERN REYNOLDS COUNTIES...
At 523 PM CDT, a severe thunderstorm was located 10 miles east of
Reynolds, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ironton, Pilot Knob, Arcadia, Glover, Roselle, Centerville, Hogan,
Lesterville, Black, and Granite.
This also includes Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3732 9084 3741 9103 3772 9087 3765 9065
3764 9065 3764 9061 3762 9053 3760 9053
3760 9055
TIME...MOT...LOC 2223Z 218DEG 45KT 3743 9088
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore703
WWUS53 KLSX 202232
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
532 PM CDT Thu Apr 20 2023
MOC093-179-202242-
/O.CAN.KLSX.SV.W.0092.000000T0000Z-230420T2300Z/
Iron MO-Reynolds MO-
532 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IRON AND
NORTHEASTERN REYNOLDS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.
LAT...LON 3732 9084 3741 9103 3772 9087 3765 9065
3764 9065 3764 9061 3762 9053 3760 9053
3760 9055
TIME...MOT...LOC 2230Z 224DEG 45KT 3752 9077
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:48 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 20, 3:48 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 348 PM CDT Thu Apr 20 2023 .SHORT TERM... (Through Late Friday Night) Issued at 344 PM CDT Thu Apr 20 2023 .Key Messages... 1.) Ongoing severe event through early this evening. Primary threat remains large hail initially, but a transition to damaging winds is expected. A tornado or two is also possible. 2.) Much colder air will move into the region this weekend. So there is the potential for a widespread freeze Sunday morning and widespread frost, localized freeze Monday morning. Storms have developed ahead of the cold front and continue to move east across the forecast area as of 20z. Discrete supercells will eventually transition to a mix mode as the effective bulk shear becomes more parallel to the boundary through the late afternoon early evening hours. Even though the cold front will exit the forecast area between 03z and 06z Friday, there will be lingering showers and a few storms on the backside of the cold front as a shortwave slides northeast along the boundary into the Ohio Valley overnight. Can expect some heavier rainfall amounts in portions of southeast Missouri, possibly between one and two inches, but it will be over a 6 hour period so do not expect any flooding threats at this time. Otherwise, skies will begin to clear out from northwest to southeast tonight. Lows will be a bit chillier, in the low 40s to low 50s. Then on Friday a secondary cold front will slide southeast through the region. Just expect increasing clouds as the front moves through, though a few stray showers are possible over far southeastern portions of the forecast area. Highs will be near normal in the 60s. As a surface ridge builds across the region much colder air will filter in, lows Friday night will be in the low 30s to low 40s. Byrd .LONG TERM... (Saturday through Next Thursday) Issued at 344 PM CDT Thu Apr 20 2023 As the ridge builds in for the weekend, 850mb temperatures will dip below zero across the region, still at least 2 to 3 std dev below average per the latest NAEFS and GEFS. So highs on Saturday will be in the mid 40s. The coldest temperatures will be Sunday morning with lows dipping down into the upper 20s to mid 30s, at least 10 to 15 degrees below normal. So with lighter winds, clear skies and cold temperatures, there is still the potential for a widespread freeze. Then on Sunday night/Monday morning even with lows moderating a bit, they will be in the low to mid 30s, so could see localized freeze/widespread frost. Beyond that, surface ridge will begin to slowly slide off to the east as a weak upper level ridge builds in, allowing temperatures to moderate through next week, but remain a bit below normal. Otherwise, a shortwave will come onshore over the Pacific Northwest on Monday and the trough will deepen over the western CONUS. Some differences in timing, strength and location with this system, but some agreement that precipitation chances will return to the region beginning Monday night. Will see several rounds of rain through the work week. Byrd && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1249 PM CDT Thu Apr 20 2023 Showers and storms have begun to develop ahead of the cold front over central Missouri. So have MVFR visibilities at KCOU and KJEF with onset of TAF valid time. Activity should exit these locations by 21z. Otherwise, as activity moves east it will move into KUIN between 19z and 21z, while St. Louis metro area will see storms move in between 20z and 23z. Once line of storms moves through, will see lingering showers for St. Louis metro area TAFs through 06z Friday. As for winds, gusty south to southwest winds will veer to the northwest behind the cold front, then diminish by early this evening. Friday morning winds will back to the west and pickup once again. Byrd && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 52 67 42 54 / 70 10 10 5 Quincy 43 64 36 48 / 10 0 0 5 Columbia 44 66 37 51 / 5 5 0 0 Jefferson City 44 68 37 53 / 10 5 0 0 Salem 50 63 40 53 / 100 30 20 5 Farmington 47 67 39 57 / 100 20 10 5 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 20, 4:06 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 406 PM CDT Thu Apr 20 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-212115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 406 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms will continue to move across much of the area through tonight. A few thunderstorms could be severe through early this evening, with large hail and damaging winds the primary threats. The threat of tornadoes is lower but cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report any hail, damaging winds, and tornadoes to the National Weather Service. Byrd
In the hours before
Local storm report, Apr 20, 4:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 2 WNW MOSCOW MILLS 38.96N 90.95W
04/20/2023 M1.50 INCH LINCOLN MO TRAINED SPOTTER
&&
MMGLocal storm report, Apr 20, 4:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
434 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 3 ENE TROY 38.99N 90.92W
04/20/2023 U0.75 INCH LINCOLN MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
CVKINGLocal storm report, Apr 20, 4:35 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL MOSCOW MILLS 38.95N 90.92W
04/20/2023 U0.50 INCH LINCOLN MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
CVKINGLocal storm report, Apr 20, 4:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 4 NNE MOSCOW MILLS 38.99N 90.89W
04/20/2023 E0.88 INCH LINCOLN MO PUBLIC
&&
PWLocal storm report, Apr 20, 4:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 W WINFIELD 39.00N 90.76W
04/20/2023 M0.70 INCH LINCOLN MO TRAINED SPOTTER
&&
MMGLocal storm report, Apr 20, 4:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL TROY 38.97N 90.97W
04/20/2023 M0.88 INCH LINCOLN MO PUBLIC
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Pike | 35 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Pike | 34 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Marion | 34 days |
| Apr 20, 11:58 AM CDT | River Flood Warning | LSX | Lewis | 26 days |
| Apr 20, 1:13 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion, Shelby | 47 min |
| Apr 20, 1:29 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Ralls | 46 min |
| Apr 20, 1:36 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 39 min |
| Apr 20, 1:51 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 39 min |
| Apr 20, 1:59 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Pike, Ralls | 46 min |
| Apr 20, 2:04 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 41 min |
| Apr 20, 2:36 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike | 39 min |
| Apr 20, 2:46 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 44 min |
| Apr 20, 3:11 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 49 min |
| Apr 20, 3:37 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 38 min |
| Apr 20, 4:06 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 39 min |
| Apr 20, 4:12 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 32 min |
| Apr 20, 4:34 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 41 min |
| Apr 20, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 18 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.